Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 32, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at May 15, 2021, 8:24 AM PDT for 4 counties in Nevada. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2021, 8:24 AM PDT (15:24 UTC)
- Expired
- May 15, 2021, 9:00 PM PDT
- In force
- 13 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 3.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3037 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS75 KREV 151524 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 824 AM PDT Sat May 15 2021 NVZ004-160400- /O.NEW.KREV.LW.Y.0032.210515T1524Z-210516T0400Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 824 AM PDT Sat May 15 2021 ...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR PYRAMID LAKE... * WHAT...Scattered thunderstorms through the day with frequent lightning, gusty winds and small hail likely. North winds 10 to 15 mph with gusts up to 40 mph near thunderstorms. Waves 1 to 3 feet. * WHERE...Pyramid Lake. * WHEN...Until 9 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Thunderstorms are developing very quickly this morning and anyone on the lake should be prepared for the potential for thunderstorms today which could bring gusty and erratic outflow winds from any direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
071 WWUS75 KREV 160358 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 858 PM PDT Sat May 15 2021 NVZ004-160500- /O.EXP.KREV.LW.Y.0032.000000T0000Z-210516T0400Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 858 PM PDT Sat May 15 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING FOR PYRAMID LAKE... The primary threat for thunderstorms and gusty winds has ended. However, there are chances for thunderstorms to return tonight through Sunday evening. If thunderstorms do develop near or over the lake, a sudden onset of gusty winds and increased waves is likely to occur. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 15, 3:19 AM PDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 15, 3:19 AM PDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Reno NV 319 AM PDT Sat May 15 2021 .SYNOPSIS... Showers and thunderstorms will be the main weather concern for this weekend. Expect an early start today with showers increasing after sunrise with thunderstorms initiating as early as 10 AM and possibly carrying through the overnight hours into Sunday. Although thunderstorm chances will be marginally lower for Sunday, storms could be stronger. Low pressure drags out of the region by Tuesday with decreasing chances of precipitation. More active weather with breezy winds and chances for precipitation can be expected later this week. && .SHORT TERM... * Best advice for this weekend would be to have a plan in place to get to safety if you're going to be outdoors and have a way to obtain weather alerts. Changes for this forecast period mainly were related to increasing precipitation chances and amounts. While convective schemes could be contaminating QPF fields, frontogenesis associated with deformation will be sufficient to allow for a swath of precipitation to form and move through portions of western Nevada and the Sierra. In general, 0.1-0.5" will be possible in the band associated with steadier showers, but significantly higher amounts will be possible in areas of stronger convection and from embedded thunderstorms. It wouldn't be too surprising to see some spots getting 1 inch of rain or more from a heavy thunderstorm. Showers are ongoing this morning with updrafts forming mainly north of Interstate 80. This area of instability will continue to push northward this morning with showers moving and blossoming north of a Doyle to Gerlach line. Hi-res models are showing late morning showers initiating along and north of Highway 50 before spreading across much of the region by the early afternoon. Thunderstorms will be possible as early as 10 AM which is very early for this time of year. Snow levels will be low enough, around 9000 ft, for some light accumulating snow over Tioga/Sonora passes; this could catch travelers off guard. Instability parameters favor an initial surge of shower development in the clearer skies between Highway 50 and Interstate 80 late this morning. However, vertical CAPE profiles and a lack of convective inhibition (CIN) favor rapid increase in cloud cover along the deformation axis that will likely limited surface based instability. This should result in the formation of a swath of precipitation along the deformation axis with steadier precipitation from showers. Embedded thunderstorms will also be possible with chances continuing from late morning through the evening. As we saw last night, it is likely that some storms will continue overnight into early Sunday morning as well. Winds will be breezy in general, but there could be an area towards south- central Nevada that becomes quite breezy due to an induced baroclinic zone between clearer skies/warmer temperatures and the expected area of precipitation that will result in cooler temperatures over northwestern Nevada - gusts to 35 mph possible. Main deformation axis will translate southward by Sunday while low pressure drags across southern Nevada into southern Utah. However, moisture will linger in the low levels while drying some aloft. Surface convective inhibition is expected to be higher Sunday morning allowing for CAPE to build as temperatures warm. While chances for thunderstorms are a little lower, convective parameters indicate that there could be a few stronger variety storms capable of producing damaging winds, hail, and heavy rainfall withing storm cores. DCAPES greater than 500J/kg suggest gusts in excess of 50 mph will be possible while shear magnitudes show potential for some rotating cells(rotation doesn't necessarily mean tornadic, but does favor stronger thunderstorm characteristics). Instability shifts southward by Monday with lingering showers and potential for afternoon thunderstorms over Mono County. Locations north of Mono County will be dry by Monday assuming current projections are correct in how fast low pressure exits the Southwest. Boyd .LONG TERM...Tuesday and beyond... Latest guidance continues to show a trend toward cooler and wetter and the forecast was adjusted to follow these trends. The GEFS mean 500 MB heights was better aligned with the more persistent ECMWF ensemble mean this morning in dropping an anomalously cold trough into the Great Basin Wed-Fri. WPC clusters remained split due to a handful of members staying farther north with the track. So while confidence is still only medium with the depth of trough, an increasing number of ensemble members support cooling temperatures further for late week along with introducing low chances for showers. For Tuesday-Wednesday, high pressure will shift east as the trough drops into the Pacific Northwest. This will result in breezy winds late Tuesday, further increasing Wednesday as winds aloft increase. Showers could reach northeast CA as early as Wednesday afternoon as the cold front pushes southeast into northern CA and far northwest NV. Temperatures will be around 5 degrees above normal Tuesday, falling closer to normal Wednesday afternoon. Both the GEFS/EPS means support high temperatures in the 40s Sierra valleys/50s lower valleys for Thu-Fri with showers and even some mountain snow. These high temperatures would be a good 15-20 degrees below normal. The forecast was trended in this direction per the NBM but may need to be trended colder and wetter if the colder guidance persists. If you have outdoor plans Wed-Fri, make sure to check for forecast updates and be prepared for much colder and blustery weather and the potential for valley rain/mountain snow showers and even a few thunderstorms. Hohmann && .AVIATION... Low pressure moving through California and Nevada will bring widespread rain showers and embedded thunderstorms to the region over the weekend with moderate to heavy rain, small hail, and gusty erratic winds up to 40 kts. Showers and cloud coverage is expected to be the most widespread Saturday with MVFR and terrain obscuration possible. Similar conditions are expected on Sunday with increased chances for a few stronger storms. By Monday storms are expected to be confined mainly to the Sierra south of Highway 50 with lower chances lingering into Tuesday in the Eastern Sierra. Zach/Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:26 PM PDT | Severe Thunderstorm Warning | REV | Churchill | 34 min |
Nearby
Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.